Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Memphis, TN

December 16, 2019Benton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Dec 16, 2019, 11:34 AM CST for Benton County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 11:34 AM CST (17:34 UTC)
Expired
Dec 16, 2019, 2:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Benton County, TN

The radar

The Ft Campbell radar (KHPX), 96 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 12:10 PM CSTFLASH FLOODCamden, TNNUMEROUS ROADS ARE UNDERWATER IN CAMDEN DUE TO HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

616 
WGUS54 KMEG 161734
FFWMEG
TNC005-162030-
/O.NEW.KMEG.FF.W.0047.191216T1734Z-191216T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1134 AM CST Mon Dec 16 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Benton County in western Tennessee...

* Until 230 PM CST.

* At 1132 AM CST...Trained weather spotters reported flooding in the 
  Camden area. One to 3 inches have fallen in Benton County over the 
  past 2 hours. 

* Some locations that will experience flooding include...
  Camden and Nathan Bedford Forrest State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
      3593 8821 3609 8821 3622 8795 3621 8794
      3618 8793 3616 8792

$$

MJ
1 follow-up statement
062 
WGUS74 KMEG 161820
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1220 PM CST Mon Dec 16 2019

TNC005-162030-
/O.CON.KMEG.FF.W.0047.000000T0000Z-191216T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-
1220 PM CST Mon Dec 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
CENTRAL BENTON COUNTY...

At 1218 PM CST, trained weather spotters reported numerous roads 
were flooded in the Camden area. Rainfall amounts of 1 to 3 inches 
have fallen since last night with additional rainfall anticipated 
this afternoon.

Some locations that will experience flooding include...
Camden and Nathan Bedford Forrest State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
      3593 8821 3609 8821 3622 8795 3621 8794
      3618 8793 3616 8792

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 9:44 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 16, 9:44 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
944 AM CST Mon Dec 16 2019

.UPDATE...

At mid morning, the surface front extended from south of Clarksdale
to around Pickwick. Southerly flow up and over the surface boundary
is helping sustain showers/storms north of the boundary. Locally
heavy rainfall is possible with stronger/training storms.  Fairly
low freezing level and especially -20 deg C level, so small hail can
also be expected.

Early 12Z guidance continues the general forecast trend for the
afternoon and evening. Surface-based instability still appears most
likely during the afternoon/early evening over NE MS. Weak upper
system and surface low along the boundary should provide lift and
focus for storms. Vertical wind shear will support storm
organization and at least mid-level rotation. Farther north, lift
and instability over the surface front will remain favorable for
elevated storms.

GW

&&

.PREV DISCUSSION... /issued 305 AM CST Mon Dec 16 2019/

DISCUSSION...

Currently...A quasi-stationary front is draped across the Mid-
South, just south of I-40. Weak low pressure moving along the
front overnight, along with strong low level flow across that
boundary, has resulted in a band of heavy rainfall of up to 1.5
inches just north of I-40. As the weak low tracks into middle TN,
along with the stronger low level flow, the band has been slowly
weakening. There is quite a contrast across the front with temps
in the mid 30s over extreme NE AR and the MO Bootheel to the mid
60s over Monroe County MS.

Today...An upper level trough will push toward the region with
deep, moist southwesterly flow across the Mid-South. Surface low
pressure developing near the ARKLATEX will begin to move NE along
the stalled frontal boundary across the Mid-South. In the warm
sector southerly winds will continue to pull moist and relatively
unstable air north. Expect showers and elevated thunderstorms to
expand this morning as the surface low approaches and low level
flow strengthens across the stalled front once again. Could see
some locally heavy rainfall and localized flash flooding,
especially where heavy rain fell overnight.

Further southwest, as the cold front starts pushing across the
Lower MS Valley, expect more thunderstorms to develop and
intensify while spreading NE to parts of the Mid-South during the
afternoon. In the warm sector, south of the stalled front, severe
parameters point toward a few severe storms, though the better
threat remains south of the region. Strong deep layer shear will
be in place with at least some instability. SBCAPE values will
climb to between 500-1000 J/KG and 0-1km helicity values will top
200 m2/s2 this afternoon across NE MS indicating favorable low
level veering. Best areas of updraft helicity remain south though
some HREF members have robust values across parts of NE MS. Expect
clusters and lines of convection to push NE along and just ahead
of the approaching cold front. Any storms that can remain semi-
discrete pose the greater threat. The main threat will be damaging
wind. A tornado is possible across NE MS and with some hail in
stronger storms. Severe chances start ramping up early this
afternoon and continue until the front exits around 01-02z.

Tonight...Severe weather chance diminish in the early evening and
rain chances taper off quickly from west to east. Precip will end
before any kind of changeover can occur. Gusty NW winds will
bring in much colder air by morning with lows from about 30 in NE
AR to upper 30s in NE MS.

Tuesday through Wednesday night...Cold with highs in the 40s and
lows in the 20s. Gusty NW winds will add an extra chill on
Tuesday.

Thursday through Sunday...Slightly milder by Thursday as high
pressure shifts east. A fast moving system may bring a little rain
to the region Friday into early Saturday. Upper level high
pressure build in for Sunday into early next week with temps
climbing above normal.

SJM

&&

.AVIATION...

12Z TAFs

A quasi-stationary front currently sits just south of I-40 with rain
and a few elevated thunderstorms occurring along and north of
I-40. Expect IFR/LIFR conditions to continue at all sites for the
majority of this TAF period. Have kept the mention of LLWS at
MEM/MKL/TUP due to the placement/movement of the frontal boundary
and influence of the strengthening low-level jet.

Rain will continue through the afternoon with the best chances for
TS being 18z-00z. Winds will be northerly 8-10kts at the northern
sites. Rain and TS will diminish quickly from west to east as a
cold front passes through the Mid-South. At this point winds at
TUP will shift northward. Strong NW winds will remain elevated
11-14kts with gusts 22-24kts possible through the end of the
period. By this time, cigs are expected to lift to high-end IFR to
MVFR.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 16, 3:14 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Mon Dec 16 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few severe storms are possible this afternoon into early this
evening along and south of a line from Helena-West Helena,
Arkansas to Decaturville, Tennessee. The greatest risk for severe
weather will be across north-central and northeast Mississippi.
Damaging winds will be the main threat. A tornado is possible
along with large hail.

In addition, locally heavy rainfall could lead to localized flash
flooding, mainly across West Tennessee.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 10:10 PM CSTSpecial Weather StatementMEGLauderdale50 min
Dec 15, 11:03 PM CSTSpecial Weather StatementMEGGibson27 min
Dec 16, 8:45 AM CSTAreal Flood AdvisoryMEGShelby2 hr
Dec 16, 11:20 AM CSTAreal Flood AdvisoryMEGBenton, Carroll3 hr
Dec 16, 1:04 PM CSTSpecial Weather StatementMEGHardeman26 min
Dec 16, 2:34 PM CSTAreal Flood WarningMEGBenton3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.